Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Lexapro Side Effects

01/25/2006

Question:

Hi, I was just prescibed Lexapro by my doctor for GAD. I have been taking it for a week. The first few days I could not sleep and I also felt very jittery, like I had drank about 10 cups of coffee. Then today I noticed I was shaking and that my muscles were twitching sometimes. Is this normal, or should I try to change my prescription?? Thanks for you help

Answer:

Lexapro (escitalopram) is a commonly prescribed selective serotonin reuptake inhibiter used for for generalized anxiety disorder (GAD) and depression.  Like all medications, there are side effects.  The most commonly reported side effects for lexapro when taken for GAD are headache, dry mouth and increased sweating, nausea, fatigue, sleepiness or difficulty falling asleep and sexual side effects.  More rarely, funny feelings in the skin and muscles have been reported, but that is unusual.

Sometimes, symptoms from the anxiety will change as medication is begun, and it is sometimes hard to know,  "is the way a person feels a side effect from the medicine or is it from the disease being treated?"  Jitteriness, difficulty sleeping and shaking can all occur with anxiety, too.  I would recommend you contact your physician and discuss your concerns with him or her. 

Good Luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati